The Office of the Child Advocate has released a public health alert warning caregivers not to give infants antihistamines unless prescribed by a doctor, after at least four children in Connecticut have died from reactions to the drugs over the past year.
Experts stressed that Benadryl and other antihistamines should never be used as a sleep aid for babies, and that its intended use is for medical issues like allergic reactions, seasonal allergies and itching.
The alert, issued last Thursday, cited a 2011 poll by the Today show and Parenting magazine in which one in five mothers admitted to giving their children the medicine to get them to sleep like a big event, like a car or plane ride, and one in 12 admitting to dosing their children to get them to sleep through a normal night.
Antihistamines can have serious side effects, central nervous system excitation, hallucinations, seizures and cardiac dysrhythmias, the alert warned.
There have been at least four deaths in Connecticut of infants and toddlers since 2015.
In March 2016, 4-month-old Adam Seagull died of what the medical examiner determined was acute diphenhydramine intoxication after allegedly being given Benadryl by his daycare provider.
Diphenhydramine is a common antihistamine often used to treat problems like hay fever, allergies, and symptoms of the common cold.
In February 2015, an 8-month-old baby girl also died of acute diphendrydramine intoxication after ingesting a form of Benadryl.
Caregivers should never use antihistamines as sleep aids. The State Child Fatality Review Panel intends to start a study to see if this is a dangerous trend.
Caregivers should consult with a medical professional before giving any antihistamines to a baby.